Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 43, NWS Grand Forks, ND

June 8, 20195 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2019, 3:27 PM CDT for 5 counties in Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2019, 3:27 PM CDT (20:27 UTC)
Expired
Jun 8, 2019, 4:04 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:50 PM CDTTSTM WND DMG7 Ne Thief River Falls, MNDOWNBURST WINDS BROKE DOWN SEVERAL LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES AROUND A FARMSTEAD. REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR AND NEARBY WIND SENSOR REPORTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:24 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WUUS53 KFGF 082027
SVRFGF
MNC089-113-119-125-135-082115-
/O.NEW.KFGF.SV.W.0043.190608T2027Z-190608T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
327 PM CDT Sat Jun 8 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Marshall County in northwestern Minnesota...
  Red Lake County in northwestern Minnesota...
  Central Polk County in northwestern Minnesota...
  South central Roseau County in northwestern Minnesota...
  Pennington County in northwestern Minnesota...

* Until 415 PM CDT.

* At 327 PM CDT, severe thunderstorms were located along a line
  extending from near Rosewood to near St. Hilaire to near
  Terrebonne, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Thief River Falls, Red Lake Falls, Middle River, Plummer, St.
  Hilaire, Goodridge and Holt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4866 9602 4841 9569 4827 9562 4761 9626
      4770 9646 4804 9651
TIME...MOT...LOC 2027Z 208DEG 45KT 4813 9634 4804 9618 4779 9615 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
815 
WWUS53 KFGF 082047
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
347 PM CDT Sat Jun 8 2019

MNC119-125-082057-
/O.CAN.KFGF.SV.W.0043.000000T0000Z-190608T2115Z/
Red Lake MN-Polk MN-
347 PM CDT Sat Jun 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR RED LAKE AND CENTRAL POLK
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Minnesota.

LAT...LON 4842 9571 4804 9605 4820 9638 4866 9602
TIME...MOT...LOC 2047Z 253DEG 25KT 4832 9619 4809 9601 4798 9600 

$$

MNC089-113-135-082115-
/O.CON.KFGF.SV.W.0043.000000T0000Z-190608T2115Z/
Marshall MN-Roseau MN-Pennington MN-
347 PM CDT Sat Jun 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN MARSHALL...SOUTH CENTRAL ROSEAU AND NORTH CENTRAL
PENNINGTON COUNTIES...

At 347 PM CDT, severe thunderstorms were located along a line
extending from near Holt to near Mavie to near Plummer, moving east
at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Thief River Falls, Middle River, Holt, Gatzke, Rosewood and Dakota
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4842 9571 4804 9605 4820 9638 4866 9602
TIME...MOT...LOC 2047Z 253DEG 25KT 4832 9619 4809 9601 4798 9600 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
856 
WWUS53 KFGF 082104
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
404 PM CDT Sat Jun 8 2019

MNC089-113-135-082114-
/O.CAN.KFGF.SV.W.0043.000000T0000Z-190608T2115Z/
Marshall MN-Roseau MN-Pennington MN-
404 PM CDT Sat Jun 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL...SOUTH
CENTRAL ROSEAU AND NORTH CENTRAL PENNINGTON COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Minnesota.

Remember, a Severe Thunderstorm Warning still remains in effect for 
far eastern Roseau County, far eastern Marshall County, and far 
eastern Pennington County.

LAT...LON 4842 9571 4804 9605 4820 9638 4866 9602
TIME...MOT...LOC 2103Z 208DEG 45KT 4850 9605 4827 9587 4816 9586 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:40 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 8, 2:40 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
240 PM CDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday)
Issued at 228 PM CDT Sat Jun 8 2019

Thunderstorms firing ahead of and along a cold front moving
across eastern North Dakota and northwest Minnesota this
afternoon. MU CAPE of 2000 to 3000 J/kg combined with shear of 20
to 45 knots will support severe storms this afternoon and evening.
So far this afternoon the main threats have been heavy rain and
high winds of up to 75 mph. There is also potential for some small
to medium sized hail this afternoon and evening. Some more
discrete multicellular storms remain possible this afternoon, but
the overall trend is moving towards more of a linear convective
mode. Storms expected to continue firing along the cold front as
it moves farther into Minnesota tonight. Thunderstorms will
continue into the overnight, but severe threat should lessen to
diminish around sunset.

Thunderstorms will continue overnight into Sunday morning, mainly
across Minnesota. Some of these storms may still be strong, but
severe will be less likely. After the cold front and thunderstorms
pass Sunday will be quieter and cooler day with high temperatures
in the upper 60s to around 70.

.LONG TERM...(Sunday night through Saturday)
Issued at 228 PM CDT Sat Jun 8 2019

Monday through Wednesday...Northwesterly flow behind this weekend's
system and high pressure will start out the work week cooler than
average and dry. A clipper system moving down into SD late Monday
night and into Tuesday will bring the return of some thunderstorm
chances. At this point shear does not look too impressive for severe
potential but a lot could change in the next few days. A cold front
moving through and high pressure building in for Wednesday will
bring a drying trend, but highs look to stay below 70 with a pretty
cold air mass moving into the region.

Thursday through Saturday...12Z operational GFS run has an upper low
dropping out of Canada, bringing some more precip and unseasonably
cool temps. The ECMWF is warmer with more of an open wave, and the R-
climate percentiles does not show anything indicating that much of a
cold trend. With not a lot of certainty will continue with the
blended solution, with some chance POPs towards the end of the week
and temps near or slightly above seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1249 PM CDT Sat Jun 8 2019

Scattered showers with isolated thunderstorms early this evening
with thunderstorms becoming more widespread later this afternoon
into this evening. These showers and thunderstorms are firing
along a cold front moving across eastern North Dakota and
northwest Minnesota. This front will lead to a shift in winds from
the south to the northwest. Gusty winds around 20 to 25 knots this
evening possible with isolated higher gusts possible in
thunderstorms. Ceilings and visibility will remain VFR with some
occasional reductions to MVFR or even IFR in thunderstorms today.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...NC
LONG TERM...JR
AVIATION...NC
Hazardous weather outlook, Jun 8, 3:13 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
313 AM CDT Sat Jun 8 2019

NDZ006-007-014-015-024-090815-
Towner-Cavalier-Benson-Ramsey-Eddy-
313 AM CDT Sat Jun 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms this afternoon could become strong,
especially east of the Devils Lake Basin. Damaging wind gusts and
hail up to one inch in diameter will be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms is possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not likely.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-090815-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
313 AM CDT Sat Jun 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are expected this
afternoon with risks to include damaging wind gusts and up to
ping pong ball sized hail. A tornado or two cannot be ruled out.
Peak risk will occur between 2pm and 6pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms is possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 8, 12:47 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1247 PM CDT Sat Jun 8 2019

NDZ039-049-053-081815-
Richland ND-Ransom ND-Cass ND-
1247 PM CDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...SOUTH
CENTRAL CASS AND NORTHWESTERN RICHLAND COUNTIES UNTIL 115 PM CDT...

At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 31 miles southwest of Fargo, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leonard around 1250 PM CDT.
  Chaffee and Embden around 105 PM CDT.
  Durbin around 110 PM CDT.
  Casselton and Wheatland around 115 PM CDT.

Other locations impacted by this storm include Casselton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4651 9727 4648 9744 4674 9746 4701 9741
      4695 9703
TIME...MOT...LOC 1747Z 194DEG 35KT 4662 9737

CJ
Special weather statement, Jun 8, 1:04 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
104 PM CDT Sat Jun 8 2019

MNZ001-007-008-013-NDZ027-030-081845-
East Marshall MN-Pennington MN-West Polk MN-West Marshall MN-
Traill ND-Grand Forks ND-
104 PM CDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...WESTERN
POLK...NORTHWESTERN PENNINGTON...EASTERN GRAND FORKS AND NORTHERN
TRAILL COUNTIES UNTIL 145 PM CDT...

At 104 PM CDT, trained weather spotters reported a strong
thunderstorm near Grand Forks, or near Grand Forks, moving northeast
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grand Forks, East Grand Forks, Mayville, Warren, Thompson, Stephen
and Argyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4750 9694 4745 9745 4851 9689 4843 9628
      4829 9628
TIME...MOT...LOC 1804Z 205DEG 36KT 4797 9705

CJ
Special weather statement, Jun 8, 2:44 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
244 PM CDT Sat Jun 8 2019

MNZ003-027-029>031-NDZ053-082045-
West Becker MN-East Otter Tail MN-Clay MN-Wilkin MN-
West Otter Tail MN-Richland ND-
244 PM CDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...WESTERN OTTER
TAIL...WILKIN...SOUTHWESTERN BECKER AND NORTHEASTERN RICHLAND
COUNTIES UNTIL 345 PM CDT...

At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Muskoda to Barnesville to near
Brushvale. Movement was east at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Fergus Falls, Detroit Lakes, Wahpeton, Breckenridge, Barnesville,
Pelican Rapids and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4626 9685 4695 9663 4704 9572 4665 9571
      4611 9603
TIME...MOT...LOC 1944Z 270DEG 22KT 4696 9640 4666 9642 4636 9660

CJ
Local storm report, Jun 8, 3:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     FINLEY                  47.51N 97.84W
06/08/2019                   Steele             ND   EMERGENCY MNGR

            DAMAGE IN THE TOWN OF FINLEY FROM THUNDERSTORMS TO A
            COUPLE OF BARNS AND AN OLD GARAGE.

&&

JR
Local storm report, Jun 8, 3:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 PM CDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND GST     2 NNW FARGO             46.90N 96.83W
06/08/2019  M75 MPH          Cass               ND   ASOS

            PEAK WIND OF 65 KNOTS MEASURED AT THE FARGO /KFAR/
            AIRPORT.

&&

GGUST
Local storm report, Jun 8, 3:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
324 PM CDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     1 N ADA                 47.31N 96.51W
06/08/2019  M58 MPH          Norman             MN   MESONET

            PEAK WIND MEASURED BY THE NDAWN SENSOR NEAR ADA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 10:39 PM CDTSpecial Weather StatementFGFKittson66 min
Jun 7, 11:48 PM CDTSpecial Weather StatementFGFKittson57 min
Jun 7, 11:56 PM CDTSpecial Weather StatementFGFKittson64 min
Jun 8, 12:45 AM CDTSpecial Weather StatementFGFKittson60 min
Jun 8, 12:50 AM CDTSpecial Weather StatementFGFMarshall55 min
Jun 8, 12:51 AM CDTSpecial Weather StatementFGFMarshall54 min
Jun 8, 1:04 PM CDTSpecial Weather StatementFGFMarshall41 min
Jun 8, 1:44 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake61 min
Jun 8, 2:12 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Polk63 min
Jun 8, 2:26 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Marshall, Norman, Pennington, Polk and 2 more64 min
Jun 8, 2:44 PM CDTSpecial Weather StatementFGFBecker, Clay, Wilkin61 min
Jun 8, 3:13 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Polk62 min
Jun 8, 3:18 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Marshall, Roseau57 min
Jun 8, 3:44 PM CDTSpecial Weather StatementFGFWilkin61 min
Jun 8, 3:49 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more31 min
Jun 8, 4:14 PM CDTSpecial Weather StatementFGFBecker, Clay, Mahnomen, Norman61 min
Jun 8, 4:16 PM CDTSpecial Weather StatementFGFLake of the Woods59 min
Jun 8, 5:07 PM CDTAreal Flood AdvisoryFGFPolk3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.